Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Overweight. Have mild hbp and early stage breast cancer. Reason for itchy rashes and darkness on lips?

Dec 2012
User rating for this question
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
I am a light skinned african american women who doesn't drink or smoke. My lips have suddenly turned dark over the past couple of weeks after being very chapped and irritated. They were also itching like a had a rash. What's going on? I am overweight and have mild high blood pressure. Diagnosed with early stage breast cancer in '08.
Posted Tue, 26 Mar 2013 in Skin Hair and Nails
Answered by Dr. Nsah Bernard 37 minutes later

Thanks for posting your query,
I am pleased to be able to assist you answer your query.
From your description, it seems you have contracted an infection (not necessarily true kissing). It might be due to a viral infection or fungi (2nd option is most likely) or an indication/symptom of an autoimmune disorder. Usually these factors (infection, autoimmune diseases lead to increased melanin production).
The hyperpigmentation (darkening of lips) may be caused by sun damage, inflammation, or other skin injuries, including those related to acne vulgaris. People with darker Asian, Mediterranean, or African skin tones are also more prone to hyperpigmentation, especially if they have excess sun exposure.
If you have recently been on any medications or drugs (then you should get that checked out by your doctor) as certain hormonal therapies could also lead to that.
You might be having Peutz-Jeghers syndrome (an autosomal dominant disorder characterized by hyperpigmented macules on the lips and oral mucosa and gastrointestinal polyps). Mercury poisoning is another possibility (i.e if you had applied any mercury containing lotion on your lips).

Hope this was helpful information and let me know if you have any other information you want to share that can help me narrow down the different possibilities to just a few.

Dr. Bernard
Above answer was peer-reviewed by
Follow-up: Overweight. Have mild hbp and early stage breast cancer. Reason for itchy rashes and darkness on lips? 8 minutes later
It started when I woke up with my lips feeling very dry and chapped. They were itching and it seemed like I had a slight rash on them. The rash went away, but my lips still feel dry and chapped, and my lip line still itches occasionally. One corner of my mouth was cracked as well, though it has healed up. I've been using a combination of 1 part honey, 1 part vitamin E and one part vaseline. This has helped the dryness but not the discoloration. I have not had any intimate contact with anyone recently. I usually use Burt's Bees lip balm.
Answered by Dr. Nsah Bernard 26 minutes later
Thanks for updating,
It looks like the source of your dark lips is as a result of an infection (viral likely) or an allergy and the dark spots are simply a scar left behind after the infection has passed.
Other causes will have to be detected and ruled out by a dermatologist. Some possible causes could be herpes, cheilitis etc.
Time will do away with the scars naturally or you consult the dermatologist to provide you treatment for the scars/hyperpigmentation.

Hope this further helps
Dr. Bernard
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor